Higher topological complexity of aspherical spaces

Michael Farber, John Oprea

Research output: Contribution to journalArticlepeer-review


In this article we study the higher topological complexity TC r (X) in the case when X is an aspherical space, X=K(π,1) and r≥2. We give a characterisation of TC r (K(π,1)) in terms of classifying spaces for equivariant Bredon cohomology. Our recent paper [7], joint with M. Grant and G. Lupton, treats the special case r=2. We also obtain in this paper useful lower bounds for TC r (π) in terms of cohomological dimension of subgroups of π×π×…×π (r times) with certain properties. As an illustration of the main technique we find the higher topological complexity of Higman's group. We also apply our method to obtain a lower bound for the higher topological complexity of the right angled Artin (RAA) groups, which, as was established in [16] by a different method (in a more general situation), coincides with the precise value. We finish the paper by a discussion of the TC-generating function ∑ r=1 TC r+1 (X)x r encoding the values of the higher topological complexity TC r (X) for all values of r. We show that in many examples (including the case when X=K(H,1) with H being a RAA group) the TC-generating function is a rational function of the form [Formula presented] where P(x) is an integer polynomial with P(1)=cat(X).

Original languageEnglish
Pages (from-to)142-160
Number of pages19
JournalTopology and its Applications
StatePublished - 15 May 2019
Externally publishedYes


  • Higher topological complexity
  • Lusternik–Schnirelmann category
  • Topological complexity


Dive into the research topics of 'Higher topological complexity of aspherical spaces'. Together they form a unique fingerprint.

Cite this